In this issue of the Journal, an article by Asmar et al (see p 1100) shakes our confidence a bit in using trimethoprim-sulfamethoxazole therapy. These authors demonstrate what has been already known but not well studied in children, namely, the hematologic toxic effects of this drug combination. Specifically, the trimethoprim-sulfamethoxazole combination is associated with a frequent occurrence of neutropenia and thrombocytopenia. The degree of neutropenia and thrombocytopenia is mild in most instances but, on occasion, may achieve levels that, even if not causing illness in the patient, will certainly add a few gray hairs to the prescribing physician.
The combination of trimethoprim and sulfamethazole represents a marriage of two antimicrobial agents. Like some human unions, the joining of the two agents soon resulted in something unexpected—a new drug combination was found that, for many bacteria, was clearly more effective than either of its components. Of the two ingredients, the sulfonamide
STOCKMAN JA. Trimethoprim-Sulfamethoxazole Therapy: Everything's Not Turning up Roses. Am J Dis Child. 1981;135(12):1094–1095. doi:10.1001/archpedi.1981.02130360002002
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: